Evaluate for the presence of blood in any vomit.If you have been throwing up, take note if it is a red or dark red color.,
Have a blood test for anemia.Another way to tell if you are losing blood is to have a blood test to measure your hemoglobin levels.,
Test for the presence of blood in your stool.Blood from an upper GI bleed most commonly presents as dark (often black) tarry-looking stools.,
Assess for the presence of peptic ulcer risk factors.Peptic ulcers are the number one most common source of upper GI bleeds (responsible for 62%).,
Opt for an “upper GI endoscopy.,
Have a “gastric lavage.,
Be aware of the possible causes of an upper GI bleed.The most common cause of upper GI bleeding is peptic ulcers, which account for 62% of cases.,
Ensure that your vital signs are stable first.If you are in fact diagnosed with an upper GI bleed, the first thing your doctor will want to do is to ensure that you are stable.,
Opt for a blood transfusion if needed.Depending upon your degree of blood loss, you may need a blood transfusion to keep you stable while the doctors work to resolve the underlying cause of your GI bleed.,
Resolve the source of the upper GI bleed.The key to treating an upper GI bleed is to identify the source, and to effectively stop the bleeding.,
Take PPI medication.,
Receive appropriate follow-up as needed.Finally, it is important to understand that a percentage of people experience re-bleeding following treatment.
This may indicate the presence of blood in your vomit, which could be a sign of an upper GI bleed. If you are vomiting blood, it is important to see a medical professional immediately.;
, If your hemoglobin is low, it is called “anemia,” and it means that you may be losing blood which could be causing the low hemoglobin counts.
While anemia (low hemoglobin) does not necessarily correlate to an upper GI bleed, it is certainly suspicious of digestive tract bleeding.
, Blood in the stool can be suspected based on the appearance of your stools. It can also be tested for directly via a laboratory test.
In the lab test (called the FOBT – fecal occult blood test, or the FIT test which is the newer version) you submit a sample of stool to the lab.
The stool is then looked at under the microscope for the presence of hemoglobin.
If it tests positive for hemoglobin, this correlates to having blood in the stool which may very well be caused by an upper GI bleed.
, Therefore, if you are trying to test for or diagnose an upper GI bleed, knowing the risk factors and likelihood of peptic ulcers will give you a good indication of where to look as the first possible place for the bleed. Risk factors that suggest that a peptic ulcer may be the source of the bleed include:
Testing positive for the presence of H. Pylori bacteria in your stomach.
Taking NSAID medication (non-steroidal anti-inflammatory drugs such as Ibuprofen), which predispose to the formation of peptic ulcers.
,”An upper GI endoscopy is where a tube is inserted down your esophagus, through your stomach, and into the upper part of your small intestine. There is a camera at the end of it, allowing the doctor to examine the various aspects of your upper GI tract.
If and when the source of your upper GI bleed is located, it can also be stopped via upper GI endoscopy as small procedural repairs can be conducted through the tube.
,”Because the stomach (or other areas of the upper GI tract) may begin to pool with blood in the case of an upper GI bleed, it may make it very challenging to see and to determine the source of the bleed via upper GI endoscopy. If the view is obscured by pooled blood, a gastric lavage will likely be performed.
This essentially “cleans” or “washes” the blood out of the stomach and GI tract so that the view improves and the source of the bleed can be found.
, Note that taking NSAIDs (non-steroidal anti-inflammatory drugs, such as Ibuprofen) is one of the major risk factors for peptic ulcer bleeding. If you are diagnosed with peptic ulcers, you will likely be advised to discontinue any NSAID medications you may be taking and replace them with alternative medical treatments. Other possible causes of upper GI bleeding include:
Bleeding of abnormal blood vessels in the esophagus (called “esophageal varices”)
Tearing of the blood vessels in the esophagus due to force such as forceful vomiting (called “Mallory-Weiss tears”)
Stomach, esophageal, or intestinal cancer
Inflammation or irritation of the stomach (called “gastritis”)
Inflammation or irritation of the upper portion of the small intestine (called “duodenitis”)
An esophageal ulcer
, In other words, he or she will want to make sure that the degree of blood loss is not causing your blood pressure to fall, your heart rate to rise, and your vital signs to overall be compromised as you continue to lose more and more blood.
Your doctor will measure your vital signs including heart rate, blood pressure, respiratory rate, and oxygen saturation.
If he or she is worried about the rate at which you are losing blood, and/or your degree of blood loss, you will most likely be sent to the hospital where you can be stabilized and/or resuscitated if needed.
, A blood transfusion can be performed in the hospital, if your condition is severe enough to warrant it.
, In general, once the source of the bleeding has been identified via an upper GI endoscopy and possible gastric lavage to improve the camera’s view, the doctors will follow a couple of steps for treatment. These are:
An epinephrine injection at the site of the bleed. Epinephrine constricts blood vessels, thus diminishing the blood flow to the area and reducing the rate of the bleed, if not temporarily stopping the bleed altogether.
A band, or clip, or other form of “ligation” at the site of bleeding (in other words, a mechanism to close the bleed in a more permanent way than that offered by a simple epinephrine injection). This can be performed at the same time as the upper GI endoscopy, using the camera to view it and small instruments to perform the procedure.
, PPI medication (proton pump inhibitors) have been shown to overall reduce bleeding and to improve the outlook with upper GI bleeds. While their mechanism of action is incompletely understood, your doctor will most likely offer you this medication either for a short while or on an ongoing basis, depending upon the nature (and source) of your bleed.
If the source of your bleed is peptic ulcers, PPIs will likely be recommended long-term to decrease the chances of a future ulcer bleed.
Also, if you are diagnosed with peptic ulcers and test positive for H. Pylori bacteria, you may receive antibiotics to eradicate the bacteria from your stomach., In other words, the treatment (such as banding, clipping, etc.) is not always effective at resolving the bleed in the long-term. Your doctor may keep you in the hospital for a few days to monitor the effectiveness of the treatment. Alternatively, he or she may advise that you return a few days later for a follow-up exam to ensure that there are no signs of further or recurrent bleeding.